Exports, borders, distance, and plant size
Thomas J. Holmes and
John Stevens ()
Journal of International Economics, 2012, vol. 88, issue 1, 91-103
Abstract:
The fact that large manufacturing plants export relatively more than small plants has been at the foundation of much work in the international trade literature. We examine this fact using Census microdata on plant shipments from the Commodity Flow Survey. We show that the fact is not entirely an international trade phenomenon; part of it can be accounted for by the effect of distance, distinct from any border effect. Export destinations tend to be farther than domestic destinations, and large plants tend to ship farther distances even to domestic locations compared with small plants. We develop an extension of the Melitz (2003) model and use it to set up an analysis with model interpretations of ratios between large plant and small plant shipments that can be calculated with the data. We obtain a decomposition of the overall ratio into a term that varies with distance, holding fixed the border, and a term that varies with the border, holding fixed the distance. The distance term accounts for more than half of the overall difference.
Keywords: Border effect; Plant size; International trade; Commodity Flow Survey (search for similar items in EconPapers)
JEL-codes: F10 L11 L60 (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (23)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022199612000396
Full text for ScienceDirect subscribers only
Related works:
Working Paper: Exports, Borders, Distance, and Plant Size (2010) 
Working Paper: Exports, borders, distance, and plant size (2010) 
Working Paper: Exports, Borders, Distance, and Plant Size (2010) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:88:y:2012:i:1:p:91-103
DOI: 10.1016/j.jinteco.2012.02.012
Access Statistics for this article
Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and RodrÃguez-Clare, Andrés
More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().